Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 10, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 10, 2021, 5:20 PM EDT for Aiken County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 5:20 PM EDT (21:20 UTC)
Expired
Aug 10, 2021, 6:00 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Hail
0.25 in
Wind
40

County Aiken County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS82 KCAE 102120
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Tue Aug 10 2021
 
SCZ030-102200-
Aiken SC-
520 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Aiken County through 
600 PM EDT...

At 518 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridge Spring to near Jackson. These storms
were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Aiken, North Augusta, Clearwater, Aiken Mall, New Ellenton, Jackson,
USC Aiken, Citizens Park, Aiken Municipal Airport, Gloverville,
Graniteville, Burnettown, Monetta, Hopeland Gardens, Savannah River
Site Badge Office, Redcliffe Plantation State Historic Site, Boyd
Pond Park, Vaucluse and New Holland.

This includes Interstate 20 in South Carolina between mile markers 11
and 37.

At 506 pm, pea sized hail was reported near Burnettown. Other storms 
in Aiken County will be capable of producing pea sized hail, locally 
heavy rain and gusty winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3350 8193 3370 8179 3373 8176 3386 8159
      3386 8154 3381 8151 3380 8146 3378 8145
      3341 8157 3327 8179
TIME...MOT...LOC 2118Z 240DEG 3KT 3384 8159 3338 8176 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:22 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
222 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Typical summer weather ahead for the rest of the week. High
temperatures in the low-mid 90s and overnight lows in low-mid 70s.
Expect some scattered afternoon showers and thunderstorms each
afternoon. A weak front over the weekend may lead to more
widespread showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered to isolated showers and thunderstorms will develop
this afternoon. Low level moisture remains high especially
across the western CWA where precipitable water near 1.90
inches. Daytime heating and steep low level lapse rates will
lead to weak to moderate CAPE values. The threat of severe
weather remains low given the warm mid levels which will hinder
updraft strength. The western portions of the FA may have higher
convective coverage this afternoon due to higher atmospheric
moisture and possibly a weak short wave on the western
periphery of the ridge. Convection should diminish quickly
after sunset given weak forcing. High temperatures will be in
the low 90s with lows in the low to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Similar conditions expected tomorrow with seasonably hot and humid
pattern continuing. Capping inversion remains in place through the
morning before pulse showers and thunderstorms develop by early
afternoon in a moderately unstable airmass. PWATs increase a bit to
near 2 inches in the western forecast area with weak steering flow
once again which will lead to some slow moving downpours. Weak
surface convergence will be in place with a bit more moisture so bit
higher coverage of rain and storms tomorrow, especially in the
western area.

The ridge over the area will shift a bit farther west into the
forecast area Thursday with some drier air funneling in as well.
This should limit shower and storm coverage into the afternoon,
although the heat and humidity will continue. Blends and MOS have
been consistent in highs in the low to mid 90s with dew points in
the low to mid 70s with limited wind to support mixing. This would
continue to keep max heat indices between around 100 to 105 each
day.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Convective coverage once again appears limited Friday with the upper
ridge over the area promoting subsidence with increased mixing. A
deepening trough over the eastern US will push the ridge back
offshore with moisture increasing once again into the weekend,
leading to increased afternoon shower and storm coverage
enhanced by possible shortwaves. There will be a bit of a
question as to how the front progresses towards the area but for
now there is ensemble support for it to remain north of the
area, although the airmass will remain seasonably hot and humid
at least into Sunday. Early next week the question becomes how
what is now Potential Tropical Cyclone 6 interacts with the
eastern US. While it remains too early for any specifics, it
will likely inject significant moisture into the southeastern US
which will lead to higher chances for rain and storms into
early next week with increasing ensemble probabilities of PWATs
approaching and exceeding 2 inches.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered to isolated convection will develop over the area
today. Atmospheric moisture is higher in the western
Midlands/CSRA this afternoon so thunderstorm coverage should be
higher in this area. Confidence in any impacts to the terminals
is low at this point. Convection will diminish shortly after
sunset with winds remaining light and generally out of the south.
Conditions overnight will be similar to the previous few nights
with potential for stratus or fog at AGS and OGB during the
early morning hours. Winds will remain out of the south for
Wednesday with another round of scattered, afternoon showers
and thunderstorms expected.

EXTENDED AVIATION OUTLOOK...Expect scattered, diurnally driven
convection from mid to late week. Early morning, patchy fog is
also possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 10, 5:54 AM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
554 AM EDT Tue Aug 10 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-111000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
554 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 2:52 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
252 PM EDT Tue Aug 10 2021

SCZ018-101915-
McCormick SC-
252 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
McCormick County through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Mccormick County Airport, or 14 miles south of
Greenwood, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
McCormick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3398 8216 3399 8210 3398 8208 3398 8205
      3396 8205 3393 8215
TIME...MOT...LOC 1851Z 250DEG 7KT 3399 8211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 2:56 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
256 PM EDT Tue Aug 10 2021

SCZ020-101945-
Newberry SC-
256 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Newberry County
through 345 PM EDT...

At 255 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blair to near Prosperity. Movement was
south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, Prosperity, Dreher Island State Park, Little Mountain,
Pomaria, Peak, Stoney Hill, Maybington Fire Station, US-176 and SC-
34 Crossroads, Fairview Fire Station, Henderson Island and Mid-
Carolina High School.

This includes Interstate 26 between mile markers 73 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3441 8141 3430 8134 3427 8134 3424 8132
      3420 8134 3418 8140 3414 8143 3412 8143
      3409 8140 3407 8141 3409 8146 3408 8152
      3416 8167 3445 8154 3449 8142
TIME...MOT...LOC 1855Z 016DEG 7KT 3438 8148 3425 8148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 3:54 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
354 PM EDT Tue Aug 10 2021

SCZ025-102045-
Edgefield SC-
354 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Edgefield County
through 445 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
northwestern Edgefield County, 10 miles northwest of Edgefield,
moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edgefield, Pleasant Lane, Northside Fire Station Main, Cleora and
Edgefield Federal Correction Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 8216 3380 8214 3382 8214 3383 8212
      3388 8216 3390 8215 3393 8215 3398 8195
      3397 8189 3394 8188 3370 8190 3377 8217
TIME...MOT...LOC 1952Z 275DEG 9KT 3386 8209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 5:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Tue Aug 10 2021

SCZ030-102200-
Aiken SC-
520 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Aiken County through
600 PM EDT...

At 518 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridge Spring to near Jackson. These storms
were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, North Augusta, Clearwater, Aiken Mall, New Ellenton, Jackson,
USC Aiken, Citizens Park, Aiken Municipal Airport, Gloverville,
Graniteville, Burnettown, Monetta, Hopeland Gardens, Savannah River
Site Badge Office, Redcliffe Plantation State Historic Site, Boyd
Pond Park, Vaucluse and New Holland.

This includes Interstate 20 in South Carolina between mile markers 11
and 37.

At 506 pm, pea sized hail was reported near Burnettown. Other storms
in Aiken County will be capable of producing pea sized hail, locally
heavy rain and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3350 8193 3370 8179 3373 8176 3386 8159
      3386 8154 3381 8151 3380 8146 3378 8145
      3341 8157 3327 8179
TIME...MOT...LOC 2118Z 240DEG 3KT 3384 8159 3338 8176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:52 PM EDTSpecial Weather StatementCAEMcCormick23 min
Aug 10, 2:56 PM EDTSpecial Weather StatementCAENewberry49 min
Aug 10, 3:54 PM EDTSpecial Weather StatementCAEEdgefield51 min
Aug 10, 4:30 PM EDTSevere Thunderstorm WarningCAEEdgefield45 min
Aug 10, 5:52 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington38 min
Aug 10, 7:08 PM EDTSpecial Weather StatementCAEChesterfield52 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.